ISSN - 0973-0958
https://www.pediatriconcall.com/Journal/images/journal_cover.jpg
   
 
Vomiting in a Tuberculous meningitis
Vomiting in a Tuberculous meningitis 28/04/2009 https://www.pediatriconcall.com/Journal/images/journal_cover.jpg
Dr Ira Shah.
Medical Services Department, Pediatric Oncall, Mumbai.

Cite this article  Copy Citation
Shah I. Vomiting in a Tuberculous Meningitis. Pediatr Oncall J. 2009;6: 17.

Address for Correspondence
Dr Ira Shah, Medical Sciences Department, Pediatric Oncall, 1, B Saguna, 271, B St. Francis Road, Vile Parle {W}, Mumbai 400056.

Clinical Problem :
A 2½ years old boy born of non consanguineous marriage presented with vomiting 4-5 episodes which were non projectile and non bilious. The child was diagnosed as a case of TB meningitis and was on antituberculous therapy {ATT}, steroids {on tapering doses} and diamox for the past 1 month. CT scan done 1 month back had shown basal exudates with minimal hydrocephalus. There was no pain in abdomen, altered sensorium, jaundice or cranial nerve palsy. On examination, there were no signs of raised intracranial tension, no dehydration and no hepatomegaly. Systemic examination was normal.
Investigations showed normal liver transaminases. Fundus examination showed no papilledema. Venous blood gas showed pH of 7.36 with bicarbonate of 13.7 mmol, L. Serum electrolytes were normal.
 
Question :
What is the cause of vomiting in this child__?
 
Expert Opinion :
When a child with TBM on treatment presents with vomiting, then one must consider the following etiologies:
· Drug induced hepatitis
· Raised intracranial tension due to hydrocephalus {tuberculoma would usually cause focal convulsion}
· Gastritis due to steroids
· Metabolic decompensation due to carbonic anhydrase inhibitor.

In this child, there is no hepatomegaly and liver transaminases are normal ruling out drug induced hepatitis, Hydrocephalus usually presents with spasticity, garbled speech {cocktail speech}, brisk deep tendon reflexes and papilledema on funduscopy. With increasing hydrocephalus, the anterior horns of lateral ventricles are involved first followed later by posterior horns. Thus papilledema due to involvement of optic chiasma will be early sign to develop followed later by involvement of pyramidal tracts due to involvement of posterior horns leading to spasticity and exaggerated deep tendon reflexes. In this child, there are no papilledema or deep tract signs and hence increase in hydrocephalus seems unlikely. Gastritis leads to epigastric pain which was absent in this child. Carbonic anhydrase inhibitor leads to metabolic acidosis which can lead to vomiting. Vomiting leads to metabolic alkalosis due to loss of hydrogen ions in vomitus. In this child, blood gas showed metabolic acidosis suggestive of metabolic decompensation due to carbonic anhydrase inhibitor. Her diamox was stopped and subsequently, her acidosis resolved and vomiting subsided

E-published: January 2009, Vol 6 Issue 1 Art No. 4
 
Funding:  None  
 
Conflict of Interest: None
 
DOI No. : 
 
Cite this article as :
Shah I. Vomiting in a Tuberculous Meningitis. Pediatr Oncall J. 2009;6: 17.
Creative Commons License This work is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.
0 0 0 0 0 0 0 0 0 0 0 0 0 0 0 0